Unhappy bald man

Associated drugs: indinavir (Crixivan, rarely used), 3TC (Epivir), hydroxyurea (Hydrea, rarely used), AZT (Retrovir, nail discolouration) and FTC (Emtriva, skin discolouration).

Problems with hair, nails and dry skin are mainly related to older HIV drugs that are no longer widely used.

Dry skin

Dry skin, chapped lips and nail problems are a problem for HIV positive people but this is often more related to HIV than HIV drugs.

Indinavir was particularly linked to skin, nail and hair problems. As this drug is now used so rarely, switching to an alternative is the first option.

All the measures listed about rashes are helpful where dry skin is a problem, along with the use of emollients (moisturisers) such as aqueous cream, diprobase, oilatum, and balneum. Try to drink plenty of fluids as well.

Vitamins and a healthy diet are also important for better skin health.

Where rashes and dry skin are unmanageable with medications or simple interventions then ask your doctor to change the medication that is responsible.

You can also ask to be referred to a specialist dermatologist.

Chapped lips have been linked to indinavir in a similar way to dry skin. Regularly using a lip balm and checking indinavir blood levels are both recommended.

Hair loss

People have reported that the thickness and quality of their hair changed while using indinavir – usually becoming thinner – and that this has been reported for both head and body hair. Indinavir is rarely used.

Balding patches of head hair, called alopecia, have also been reported, though rarely, with 3TC.

Nail and skin pigment problems

Paronychia (inflammation around the finger nails) and ingrown toe nails have both been reported as rare side effects with indinavir and 3TC.

Many of the people using indinavir are likely to have also used 3TC – so the cause and contribution of each drug is uncertain.

If you are using indinavir consider switching to another drug.

Hydroxyurea and AZT have been associated with nail changes and skin pigment changes in African people.

FTC (emtricitabine, Emtriva) has been reported to cause pigment changes (mainly to the palms of the hands or soles of the feet) in African people.

FTC is included in Truvada and Atripla.

1 July 2012